Thunderstorm Wind, Audubon
- When
- August 20, 7:50 PM CST
- Where
- Audubon County, Audubon
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 41.720, -94.930
Little change took place in the overall weather pattern with a nearly stationary frontal boundary remaining over the state. The morning convection moved off allowing for afternoon solar isolation to take place, destabilizing the atmosphere once again.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Little change took place in the overall weather pattern with a nearly stationary frontal boundary remaining over the state. The morning convection moved off allowing for afternoon solar isolation to take place, destabilizing the atmosphere once again. Temperatures over the southwest half of the state warmed into the mid to upper 80s with dew points in the low to mid 70s. West of Iowa it warmed into the mid 90s with mid 70 dew points. The airmass became very unstable with CAPE in the the 5000 to 8000 J/kg range from western Iowa west. Lifted indices fell into the -10 to -14 C. range by late afternoon. A considerable amount of shear remained in place with 40 to 55 kts present at the time of thunderstorm development. The LCL was reasonably high however at 1000 to 1500 meters. Thunderstorms developed in to a linear complex that showed a few bow echo elements along the leading edge. The main weather features with this system were high winds and hail. The available downdraft CAPE was between 1200 and 1500 J/kg and was favorable for high winds. There was 600 to 900 J/kg of available CAPE in the -10 to -30 C. layer of the atmosphere. In spite of the high values, hail size was limited by the high freezing levels, between 14,500 feet to over 15,500 feet. As the storms moved into the western part of the CWA, winds were the strongest. Reports of winds between 60 and 70 MPH were common along the leading edge of the line. The winds diminished as the storms moved east. Hail reports were spotty with this event. The hail was relatively small with most of it in the three quarter to one inch diameter range. The storms produced heavy rainfall once again with 1.6 to 1.8 inches of precipitable water available. The heavy rain fell in areas that were affected by the past several days of rain. Calhoun and Webster had some flash flooding, but it was relatively minor and limited to road closures caused by water flowing over the roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 20, 5:25 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 625 PM CDT MON AUG 20 2007 .AVIATION DISCUSSION UPDATED. .DISCUSSION... DIFFICULT FORECAST TO DEAL WITH AS NONE OF THE MODELS HANDLED THE MORNINGS CONVECTION WELL AT ALL WHICH LEAVES US QUITE CLOUDED OVER THIS AFTERNOON. MESOANALYSIS HAS MU CAPES OF 2-3K OVER THE WESTERN CWA AND THERE ARE LESS CLOUDS IN THIS AREA. THE CAVEAT IS THAT THE ATMOSPHERE IS PRETTY WORKED OVER AND THE SHOWERS CURRENTLY ONGOING THERE ARE FALLING APART. LOOKS LIKE THE REMAINDER OF THE AFTERNOON SHOULD BE RELATIVELY QUIET. FOR TONIGHT...THE TAIL END OF THE SHORTWAVE OUT WEST LIFTS ACROSS THE CWA AND WILL BE AIDED BY A 35-50KT LLJ DEVELOPING ACROSS THE AREA BY 06Z. EXPECT DEVELOPMENT TONIGHT INTO THE EARLY MORNING HOURS. THE STRONGEST STORMS WILL BE ONCE AGAIN ACROSS THE NORTH...MAINLY ALONG AND NORTH OF HIGHWAY 20 BUT WITH THAT STRONG A LLJ...WIDESPREAD STORMS WITH HEAVY RAIN COULD OCCUR OVER A LARGE PART OF THE CWA. THE PATTERN DOES NOT CHANGE MUCH THROUGH THE REST OF THE WEEK AS THE FRONTAL BOUNDARY REMAINS NEARLY STATIONARY OVER IOWA AIDED BY A TROPICAL MOISTURE TAP AND A STRONG LLJ IN PLACE. BEST CHANCES AT THIS POINT APPEAR TO BE EVENING AND OVERNIGHT WITH SOME LINGERING PRECIP IN THE MORNING. HAVING SAID ALL THIS...THE MODELS DO SEEM TO TARGET 12Z THURSDAY THROUGH 00Z AS A PERIOD WHERE ANOTHER FAIRLY STRONG SHORTWAVE MOVES ACROSS THE CWA. I HAVE PLACED HIGHER POPS IN THE GRIDS FOR THE ENTIRE THURSDAY PERIOD AS A RESULT. THERE IS LITTLE CHANGE IN THE PATTERN THROUGH THE WEEKEND SO THE EXTENDED IS DRY CURRENTLY FOR THE WEEKEND WITH PRECIP CHANCES ENTERING THE PICTURE AGAIN EARLY NEXT WEEK. WILL NEED TO MONITOR THIS AS WELL. FLOODING WILL CONTINUE TO BE THE MAIN THREAT AND CURRENT WATCHES MAY NEED TO BE EXTENDED THROUGH THURSDAY. FOR NOW I WILL LET THEM RIDE THROUGH WEDNESDAY TO SEE HOW THE MODELS CONTINUE TO RESOLVE THE THURSDAY SYSTEM. && AVIATION 21/00Z... BOUNDARY LINGERS OVER THE NORTHERN PORTION OF THE STATE WITH LOW TO WEST. STRONGER FRONT LIES ACROSS IA/NE BORDER WITH WITH MOISTURE POOLED ALONG THE BOUNDARY. MODELS SUGGEST THAT CONVECTION WILL INCR LATE THIS EVENING ACROSS THE FORECAST AREA AS MOISTURE TRANSPORT INCREASES OVER FORECAST RTES. HAVE KEPT THUNDER CHANCES WITH TEMPO RATHER THAN LENGTHY PDS OF THUNDER. LOOKS LIKE ACTIVITY MAY BE MORE PROGRESSIVE AND END TOWARD 12Z. VSBYS WILL COME DOWN TO MVFR/IFR CAT ONCE THUNDER COMMENCES. /REV && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH 7 PM MONDAY THROUGH NOON WEDNESDAY IAZ004>007-IA015>017-IA023>028-IA033>039-IA044>050-IA057>060- IA070>073-IA081>083-IA092>094- && SHORT TERM/LONG TERM...FAB AVIATION...RD/REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 755 PM CDT MON AUG 20 2007 IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>073- 081>083-092>094-212100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 755 PM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WEST CENTRAL IOWA AND SPREAD EAST ACROSS CENTRAL IOWA OVERNIGHT. TONIGHT STORMS THAT DEVELOP WILL LIKELY PRODUCE HEAVY RAINFALL WITH 2 TO 4 INCHES POSSIBLE IN THE HEAVIER STORMS. WITH SEVERAL NIGHTS ALREADY OF HEAVY RAINS THE AREAS THESE STORMS MOVE OVER TONIGHT WILL LIKELY EXPERIENCE FLASH FLOODING. SEVERE STORMS ARE POSSIBLE MAINLY WEST OF HIGHWAY 14 WITH QUARTER SIZED HAIL AND 65 MPH WINDS...MAINLY BEFORE MIDNIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM TUESDAY THROUGH SUNDAY...SEVERE WEATHER IS POSSIBLE. TIMING AND SPECIFIC THREAT WILL BE DEFINED IN LATER FORECASTS. HEAVY RAINS ARE LIKELY WITH THESE STORMS THAT DEVELOP AND WILL LIKELY PRODUCE FLASH FLOODING. A FLASH FLOOD WATCHING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED DURING THE PERIOD...MAINLY FOR HEAVY RAINFALL REPORTS. RAINFALL REPORTS AND THE AFFECTS OF FLASH FLOODING WOULD BE EXTREMELY APPRECIATED. IAZ061-062-074-075-084>086-095>097-212100- JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE- APPANOOSE-DAVIS- 755 PM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA MAINLY EAST OF INTERSTATE 35 AND SOUTH OF INTERSTATE 80. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL DEVELOP TONIGHT. HEAVY RAINFALL WILL BE THE PRIMARY THREAT WITH ONE TO THREE INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM TUESDAY THROUGH SUNDAY...SEVERE WEATHER IS POSSIBLE. TIMING AND SPECIFIC THREAT WILL BE DEFINED IN LATER FORECASTS. HEAVY RAINS ARE LIKELY WITH THESE STORMS THAT DEVELOP AND WILL LIKELY PRODUCE FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED DURING THE PERIOD...MAINLY FOR HEAVY RAINFALL REPORTS. RAINFALL REPORTS AND THE AFFECTS OF FLASH FLOODING WOULD BE EXTREMELY APPRECIATED. DONAVON/REV
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 AM TSTM WND DMG 6 S CHARTER OAK 41.98N 95.59W
08/20/2007 CRAWFORD IA BROADCAST MEDIA
GRAIN BIN FLATTENED. TIME ESTIMATED FROM RADAR. FROM WOWT
TV.
&&
RKThe Des Moines radar (KDMX), 100 km away, was scanning. The volume nearest the first event began at 01:50 UTC.
13 thunderstorm wind, 6 hail, 2 flash flood. Local standard time, as filed.
Winds of 45 to 50 MPH also occurred with the hail.
Very heavy rain accompanied the wind as well.
High winds were measured by a KCCI Schoolnet site.
Winds gusts were estimated by trained spotters.
High winds blew down several 6 inch diameter tree branches.
Winds were estimated at 55 MPH sustained, with gusts to 65 MPH. Visibility was reduced to zero in heavy rain.
Winds were estimated up to to 60 MPH. Medium sized limbs were broken off of trees.
High winds destroyed a grain bin and greenhouse at a local residence just north of town. Several trees and power lines were downed in the town of Clearfield.
Wind speeds were measured by a KCCI Schoolnet site.
Hail the size of quarters fell in Manson, with a few stones slightly larger.
High winds downed numerous trees in Mt. Ayr and Kellerton. Power lines were blown down around the county.
Quarter size hail fell at the NWS office in Johnston.
Hail reported by KCCI TV on west 1st Street.
Heavy rain caused street flooding in the city. Several roads were closed by the high water.
Hail the size of quarters fell in the town of Eagle Grove.
Highway P19 was closed due to water running over road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49313, 41773, 41782, 41783, 41784, 41785, 41786, 41779, 41787, 41780, 41970, 41788, 41774, 41781, 41775, 41776, 41771, 41777, 41772, 41789, 41778.